Alert archive / Kansas / Severe Thunderstorm Warnings in 2001
Severe Thunderstorm Warning 248, NWS Dodge City, KS
NWS Dodge City, KS issued this severe thunderstorm warning at Jun 18, 2001, 11:08 PM CDT for Ellis County, Kansas. It was in force for 52 min. 1 report came from inside the area while it was in force.
The area
The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.
The facts
- Issued
- Jun 18, 2001, 11:08 PM CDT (04:08 UTC)
- Expired
- Jun 19, 2001, 12:00 AM CDT
- In force
- 52 min
- Issued by
- NWS Dodge City, KS
- Area
- Whole counties; the outline is the Mesonet’s reconstruction
County Ellis County, KS
The radar
The Dodge City radar (KDDC), 154 km from the middle of the area, began a volume at 04:10 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 18, 11:15 PM CDT | Thunderstorm Wind 70 E | Hays, KS | Three inch diameter limbs blown down. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Dodge City, (KDDC), launched 00:00Z, 4.1 hours before the alert went out and 151 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1311 J/kg
- Mixed-layer CIN
- -137 J/kg
- Mixed-layer LCL
- 2969 m above ground
- 0-6 km bulk shear
- 27 kt
- 0-1 km storm-relative helicity
- 96 m²/s²
- 0-3 km storm-relative helicity
- 253 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 4.4
The text
As transmitted, in the capitals the NWS used until 2016.
109 WUUS53 KDDC 190408 SVRDDC KSC051-190500- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE DODGE CITY KS 1108 PM CDT MON JUN 18 2001 THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NORTHERN ELLIS COUNTY IN CENTRAL KANSAS * UNTIL MIDNIGHT CDT * AT 1106 PM CDT...15 MILES NORTHWEST OF HAYS...OR ABOUT 10 MILES SOUTH OF ZURICH...MOVING EAST AT 15 MPH. * SOME LOCATIONS AFFECTED EMMERAM AT 1145 PM CDT. THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING... HAIL THE SIZE OF PENNIES. WIND UP TO 60 MILES AN HOUR. STAY AWAY FROM WINDOWS. LAT...LON 3913 9955 3897 9955 3892 9905 3913 9905 POAGE
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 18, 2:45 PM CDT, 8 hours 23 minutes earlier.
Area forecast discussion, Jun 18, 2:45 PM CDT, 8 hours 23 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DODGE CITY KS 245 PM CDT MON JUN 18 2001 MAIN CHALLENGE TODAY WILL BE CHC OF PCPN THIS EVENING FOLLOWED BY PCPN AND TEMPS TUESDAY NIGHT AND WED. 12Z ANALYSIS SHOWED A 90KT 250 JET OVER THE NW CONUS WITH ANOTHER STREAK EVIDENT OVER THE NORTHERN GREAT LAKES. W/V LOOP AND 5H ANALYSIS THIS MORNING ALSO INDICATED SEVERAL EMBEDDED WAVES EXTENDING FROM THE PLAINS WESTWARD INTO THE NORTHERN PACIFIC. AT THE SFC AT 15Z ONE SFC BOUNDARY EXTENDS FROM EXTREME WESTERN KS INTO SC NEBRASKA AND THE REAL COLD FRONT EXTENDED FROM NW IOWA INTO SE WY. SFC DWPTS DID SHOW SOME LOWER 60 DWPTS ALONG/NORTH OF THE COLD FRONT THIS MORNING WITH SOME DECENT HT RISES AND GUSTY WINDS BEHIND THIS BOUNDARY. ONCE AGAIN THIS EVENING WILL BE WATCHING POSSIBLE CONVECTION ALONG OUR SFC BOUNDARY IN THE CWA AS A S/W TROF CROSSES THE CWA. WITH CONVECTIVE TEMP IN THE UPPER 90S AND 7-5H DELTA T GREATER THAN 20 SOME SCATTERED EVENING CONVECTION LOOKS POSSIBLE AGAIN IN THIS AREA. DO NOT THINK THIS CONVECTION WILL BE LONG LIVED GIVEN THE 13-16C 7H TEMPS. SO MUCH LIKE LAST NIGHT SHOULD SEE THESE STORMS DISSIPATE IN OUR CWA TOWARDS SUNSET. WILL ADJUST ZONE ACCORDINGLY DEPENDING ON THIS BOUNDARIES LOCATION AT ISSUANCE TIME. SCATTERED CONVECTION ALSO POSSIBLE FURTHER NORTH ALONG OUR COLD FRONT AS WELL WHICH WILL BE MOVING SOUTH INTO OUR NORTHERN CWA EARLY TONIGHT. THIS CONVECTION WILL LIKELY PERSIST AND MOVE ALONG OUR MID LVL BAROCLINIC ZONE FROM SW NE INTO CNTL KANSAS. THIS SHOULD CROSS OUR NORTHERN CWA LATER TONIGHT SO WILL KEEP SOME HIGHER POPS HERE. SEE NO REASON TO ARGUE WITH MODELS ON MOVING THE FRONT JUST SOUTH OF ALL BUT THE SE CWA BY 12Z TUESDAY. WINDS SHOULD ALSO STAY UP PRIOR TO FROPA WITH SOME GUSTY NW WINDS LIKELY IN THE NORTH AFTER MIDNIGHT. WILL THEREFORE KEEP A WIND ADV GOING FOR MOST/IF NOT ALL THE CWA OVERNIGHT WHICH WILL KEEP TEMPS UP SOME, ESPECIALLY IN THE SOUTH. FOR TUESDAY THE COLD FRONT SLIDES SOUTH ACROSS THE REMAINDER OF THE CWA AND STALLS OUT IN NORTHERN OKLAHOMA. MOISTURE POOLING NORTH OF OUR FRONT DURING THE AFTERNOON. THIS COMBINED WITH AFTERNOON 7-5H LAPSE RATES OF 7-8C/KM AND 85H MOIST CONVERGENCE WILL KEEP CHC POPS OF AFTERNOON TS IN THE SOUTHEAST NEAR THIS BOUNDARY. ELSEWHERE WILL ONLY MENTION SLT CHC POPS AND GO WITH SOME COOLER TEMPS AND WINDS SUBSIDING AS THE SFC HIGH BUILDS ACROSS THE NORTHERN PLAINS. TUESDAY NIGHT, SOUTHEAST FLOW AND MOISTURE ADVT PRESENT IN EASTERN COLORADO AND SW KANSAS. THEREFORE AS ANOTHER VORT LOBE PROGGED TO CROSS THE CENTRAL PLAINS TUESDAY NIGHT ALONG OUR NORTHWEST FLOW. WIDESPREAD PCPN THIS TIME APPEARS MORE LIKELY SO WILL OPT FOR LIKELY POPS TUESDAY NIGHT. NORTHWEST FLOW ALOFT CONTINUES ON WEDNESDAY WITH 85H BAROCLINIC ZONE STRENGTHENS DURING THE DAY. ANOTHER WAVE CROSSES THE CENTRAL PLAINS AND SFC MOISTURE ALSO ON THE INCREASE AS WELL FROM THE SOUTHEAST FLOW. SO WILL CONTINUE WITH A WET FORECAST WEDNESDAY. EXTENDED DISCUSSION... MODELS CONTINUE TO SHOW S/W PASSAGE ACROSS AREA WEDNESDAY NIGHT. THEN DEVELOP RIDGE ACROSS CENTRAL ROCKIES THROUGH MONDAY. THIS IS NOT MUCH OF A CHANGE FROM PREVIOUS RUNS SO WILL NOT MAKE TOO MANY ADJUSTMENTS TO GOING FORECAST. WILL KEEP THE SLIGHT CHANCE OF LATE DAY TSRA FOR ALL ZONES THOUGH HIGHER TERRAIN OVER WESTERN CWA STAND BEST CHC SHOULD ANYTHING DEVELOP. MORE OR LESS AGREE WITH TEMP TRENDS IN FORECAST AND FMR LOOKING PRETTY GOOD. PRELIMINARY GUIDANCE FOR COORDINATION ONLY. OFFICIAL FORECASTS ARE CONTAINED WITHIN THE DODGE CITY ZONE FORECAST. DDC 065/077 060/075 054 226 GCK 061/075 060/076 052 226 EHA 067/077 062/076 053 236 LBL 067/078 061/075 055 236 HYS 060/072 058/072 048 434 P28 069/079 065/078 056 246 .DDC...WIND ADVISORY THIS EVENING KSZ030-031-045-046-064>066-076>081 -086>090 RB/REITER
The office that day
Everything else NWS Dodge City, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 19, 6:32 PM CDT | Severe Thunderstorm Warning | DDC | Comanche | 58 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2001Every severe thunderstorm warning in 2001
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.